Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 47, NWS Goodland, KS

May 29, 2008Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this tornado warning at May 29, 2008, 4:32 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 4:32 PM CDT (21:32 UTC)
Expired
May 29, 2008, 5:00 PM CDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Graham County, KS, Sheridan County, KS

What was reported inside it

TimeReportWhereRemark
May 29, 4:35 PM CDTTSTM WND GST 58Hoxie, KSKSN WEATHERNET SITE
May 29, 4:40 PM CDTHAIL 1Hoxie, KS
May 29, 4:45 PM CDTTORNADO5 E Hoxie, KSELEPHANT TRUNK TORNADO 5-7 MILES EAST OF HOXIE. TIME APPROXIMATED.
May 29, 5:05 PM CDTHAIL 1Monument, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:30 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 292131
TORGLD
KSC065-179-292215-
/O.NEW.KGLD.TO.W.0047.080529T2132Z-080529T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN GRAHAM COUNTY IN NORTHWEST KANSAS...
  CENTRAL SHERIDAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 515 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHWEST OF HOXIE...MOVING NORTHEAST AT 39 MPH.

* THE TORNADO WILL BE NEAR...
  TASCO AROUND 450 PM CDT...
  STUDLEY AROUND 500 PM CDT...
  MORLAND AROUND 505 PM CDT...
  PENOKEE AROUND 510 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3955 10004 3923 9982 3917 10056 3933 10062
TIME...MOT...LOC 2132Z 247DEG 34KT 3928 10046

$$

FOLTZ
3 follow-up statements
000 
WWUS53 KGLD 292144
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT THU MAY 29 2008

KSC065-179-292215-
/O.CON.KGLD.TO.W.0047.000000T0000Z-080529T2215Z/
SHERIDAN KS-GRAHAM KS-
444 PM CDT THU MAY 29 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR WESTERN
GRAHAM AND EAST CENTRAL SHERIDAN COUNTIES...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR TASCO...MOVING
NORTHEAST AT 39 MPH.

THE TORNADO WILL BE NEAR...
  TASCO AROUND 450 PM CDT...
  STUDLEY AROUND 455 PM CDT...
  MORLAND AROUND 505 PM CDT...
  PENOKEE AROUND 510 PM CDT...

A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION
HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE
BUILDING AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3924 9983 3923 9984 3918 10038 3938 10048
      3955 10004
TIME...MOT...LOC 2144Z 245DEG 34KT 3934 10034

$$

FOLTZ
000 
WWUS53 KGLD 292147
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT THU MAY 29 2008

KSC039-292215-
/O.CON.KGLD.SV.W.0122.000000T0000Z-080529T2215Z/
DECATUR KS-
447 PM CDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN DECATUR COUNTY...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF
KANONA...OR 8 MILES SOUTH OF LEBANON...MOVING NORTHEAST AT 50 MPH.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 85 AND 98.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR NORTHEAST COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 3999 10037 3999 10021 3994 10019 3993 10020
      3992 10019 3979 10018 3979 10043 4000 10055
TIME...MOT...LOC 2147Z 230DEG 44KT 3997 10026

$$

JRM
000 
WWUS53 KGLD 292200
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT THU MAY 29 2008

KSC065-179-292210-
/O.CAN.KGLD.TO.W.0047.000000T0000Z-080529T2215Z/
SHERIDAN KS-GRAHAM KS-
500 PM CDT THU MAY 29 2008

...THE TORNADO WARNING FOR NORTHWESTERN GRAHAM AND EAST CENTRAL
SHERIDAN COUNTIES IS CANCELLED...

HEAVY RAIN...LARGE HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3935 9991 3926 10041 3938 10048 3955 10004
TIME...MOT...LOC 2200Z 245DEG 34KT 3940 10016

$$

FOLTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 2:45 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 29, 2:45 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT THU MAY 29 2008

.DISCUSSION...
145 PM MDT THU MAY 29 2008

ONGOING SEVERE WEATHER WILL DIMINISH/MOVE EAST AFTER 06Z WHICH WAS
HANDLED WELL IN THE PREVIOUS FORECAST. STABLE POST-FRONTAL
CONDITIONS ARE EXPECTED FRI-SAT WITH MORE UNCERTAINTY ON SUNDAY AS
WARM FRONT MIXES NORTH ACROSS THE CENTRAL HIGH PLAINS. WILL LEAVE
SOME LOW POPS ON SUNDAY.

DAYS 4 THROUGH 7...AT THE START OF THE PERIOD (MON-TUE)...THE
SUBTROPICAL RIDGE WILL BE ANCHORED OVER NORTHERN MEXICO/DEEP SOUTH
TEXAS WHILE A STATIONARY FRONT WILL BE MEANDERING ACROSS THE CENTRAL
PLAINS STATES. THIS LEADS TO A LOW CONFIDENCE POP/TEMPERATURE
FORECAST. WILL LEAN COOLER GIVEN UNCERTAINTY IN FRONTAL POSITION
WHILE KEEPING LOW POPS ACROSS MUCH OF THE AREA. THE GFS ALLOWS FRONT
TO MIX NORTH ON TUESDAY WHILE THE ECMWF SUGGESTS THE FRONTAL ZONE WILL
REMAIN DRAPED ACROSS THE CENTRAL PLAINS. BY WED-THU...DESCENT
AGREEMENT BETWEEN GFS/ECMWF WITH A LONG WAVE TROUGH DEVELOPING
ACROSS THE PLAINS STATES KEEPING A SEASONABLY COOL AND UNSETTLED
PATTERN ACROSS THE CENTRAL HIGH PLAINS.

&&
.AVIATION...
1110 AM MDT THU MAY 29 2008

FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUNDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.

MARTIN
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR KSZ002>004-015-016-029.

NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NEZ080-081.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, May 29, 11:44 AM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU MAY 29 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK LIKELY TODAY...

A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR
MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND
THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE
THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE
POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF
BENKELMAN TO TRIBUNE LINE.

VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND
TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN
ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR
TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE.

SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON...
GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW.

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON
ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER
EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP
RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT
RECOMMENDED TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE
OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS
WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

JRM

In the hours before

Local storm report, May 29, 3:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             4 W OAKLEY              39.13N 100.93W
05/29/2008  E1.25 INCH       LOGAN              KS   CO-OP OBSERVER

&&

HENDERSON
Local storm report, May 29, 4:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     ANGELUS                 39.19N 100.69W
05/29/2008  E60 MPH          SHERIDAN           KS   TRAINED SPOTTER

&&

HENDERSON
Local storm report, May 29, 4:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     ANGELUS                 39.19N 100.69W
05/29/2008  E70 MPH          SHERIDAN           KS   TRAINED SPOTTER

&&

HENDERSON
Local storm report, May 29, 4:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 N OBERLIN             39.85N 100.53W
05/29/2008  M1.00 INCH       DECATUR            KS   EMERGENCY MNGR

&&

DTHEDE
Local storm report, May 29, 4:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             2 S MONUMENT            39.32N 100.07W
05/29/2008  E1.00 INCH       GRAHAM             KS   TRAINED SPOTTER

&&

HENDERSON
Local storm report, May 29, 4:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             OBERLIN                 39.82N 100.53W
05/29/2008  E1.00 INCH       DECATUR            KS   PUBLIC

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:17 AM CDTFlash Flood WatchGLDDecatur, Gove, Graham, Norton, Rawlins, Sheridan17 hr
May 29, 2:19 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins56 min
May 29, 2:41 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita49 min
May 29, 3:09 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas51 min
May 29, 3:20 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas39 min
May 29, 3:54 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas66 min
May 29, 3:57 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita48 min
May 29, 4:11 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins42 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan52 min
May 29, 4:25 PM CDTSevere Thunderstorm WarningGLDDecatur32 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas, Wallace49 min
May 29, 5:03 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan42 min
May 29, 5:08 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas52 min
May 29, 5:14 PM CDTTornado WarningGLDGraham, Norton37 min
May 29, 5:30 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas45 min
May 29, 5:33 PM CDTFlash Flood WarningGLDSheridan3 hr
May 29, 5:39 PM CDTTornado WarningGLDGove, Graham, Sheridan36 min
May 29, 5:42 PM CDTTornado WarningGLDGove, Logan, Sheridan33 min
May 29, 5:55 PM CDTFlash Flood WarningGLDGraham7 hr
May 29, 6:05 PM CDTTornado WarningGLDGraham, Sheridan40 min
May 29, 6:09 PM CDTTornado WarningGLDGove, Graham, Sheridan51 min
May 29, 6:42 PM CDTSevere Thunderstorm WarningGLDGraham30 min
May 29, 6:51 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas, Wallace54 min

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.